Display Settings:

Format

Send to:

Choose Destination
We are sorry, but NCBI web applications do not support your browser and may not function properly. More information
Clin Toxicol (Phila). 2007 Oct-Nov;45(7):737-52.

Methylphenidate poisoning: an evidence-based consensus guideline for out-of-hospital management.

Author information

  • 1American Association of Poison Control Centers, Washington, District of Columbia 20016, USA. info@aapcc.org

Abstract

A review of US poison center data for 2004 showed over 8,000 ingestions of methylphenidate. A guideline that determines the conditions for emergency department referral and prehospital care could potentially optimize patient outcome, avoid unnecessary emergency department visits, reduce health care costs, and reduce life disruption for patients and caregivers. An evidence-based expert consensus process was used to create the guideline. Relevant articles were abstracted by a trained physician researcher. The first draft of the guideline was created by the lead author. The entire panel discussed and refined the guideline before distribution to secondary reviewers for comment. The panel then made changes based on the secondary review comments. The objective of this guideline is to assist poison center personnel in the appropriate out-of-hospital triage and initial out-of-hospital management of patients with suspected ingestions of methylphenidate by 1) describing the process by which a specialist in poison information should evaluate an exposure to methylphenidate, 2) identifying the key decision elements in managing cases of methylphenidate ingestion, 3) providing clear and practical recommendations that reflect the current state of knowledge, and 4) identifying needs for research. This review focuses on the ingestion of more than a single therapeutic dose of methylphenidate and the effects of an overdose and is based on an assessment of current scientific and clinical information. The expert consensus panel recognizes that specific patient care decisions may be at variance with this guideline and are the prerogative of the patient and the health professionals providing care, considering all of the circumstances involved. This guideline does not substitute for clinical judgment. Recommendations are in chronological order of likely clinical use. The grade of recommendation is in parentheses. 1) All patients with suicidal intent, intentional abuse, or in cases in which a malicious intent is suspected (e.g., child abuse or neglect) should be referred to an emergency department (Grade D). 2) In patients without evidence of self-harm, abuse, or malicious intent, poison center personnel should elicit additional information including the time of the ingestion, the precise dose ingested, and the presence of coingestants (Grade D). 3) Patients who are chronically taking a monoamine oxidase inhibitor and who have ingested any amount of methylphenidate require referral to an emergency department (Grade D). 4) Patients experiencing any changes in behavior other than mild stimulation or agitation should be referred to an emergency department. Examples of moderate to severe symptoms that warrant referral include moderate-to-severe agitation, hallucinations, abnormal muscle movements, headache, chest pain, loss of consciousness, or convulsions (Grade D). 5) For patients referred to an emergency department, transportation via ambulance should be considered based on several factors including the condition of the patient and the length of time it will take for the patient to arrive at the emergency department (Grade D). 6) If the patient has no symptoms, and more than 3 hours have elapsed between the time of ingestion and the call to the poison center, referral to an emergency department is not recommended (Grade D). 7) Patients with acute or acute-on-chronic ingestions of less than a toxic dose (see recommendations 8, 9, and 10) or chronic exposures to methylphenidate with no or mild symptoms can be observed at home with instructions to call the poison center back if symptoms develop or worsen. For acute-on-chronic ingestions, the caller should be instructed not to administer methylphenidate to the patient for the next 24 hours. The poison center should consider making a follow-up call at approximately 3 hours after ingestion (Grade D). 8) Patients who ingest more than 2 mg/kg or 60 mg, whichever is less, of an immediate-release formulation (or the equivalent amount of a modified-release formulation that has been chewed) should be referred to an emergency department (Grade C). 9) If a patch has been swallowed, consider the entire contents of the patch (not just the labeled dose of the patch) to have been ingested. Patients who ingest more than 2 mg/kg or 60 mg, whichever is less should be referred to an emergency department. If it is known that the patch has been chewed only briefly, and the patch remains intact, significant toxicity is unlikely and emergency department referral is not necessary (Grade D). 10) Patients who ingest more than 4 mg/kg or 120 mg, whichever is less, of an intact modified-release formulation should be referred to an emergency department (Grade D). 11) For oral exposures, do not induce emesis (Grade D). 12) Pre-hospital activated charcoal administration, if available, should only be carried out by health professionals and only if no contraindications are present. Do not delay transportation in order to administer activate charcoal (Grade D). 13) Benzodiazepines can be administered by EMS personnel if agitation, dystonia, or convulsions are present and if authorized by EMS medical direction expressed by written treatment protocol or policy or direct medical oversight (Grade C). 14) Standard advanced cardiac life support (ACLS) measures should be administered by EMS personnel if respiratory arrest, cardiac dysrhythmias, or cardiac arrest are present and if authorized by EMS medical direction expressed by written treatment protocol or policy or direct medical oversight (Grade C).

PMID:
18058301
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Informa Healthcare
    Loading ...
    Write to the Help Desk